Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 18, 2016Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 18, 2016, 3:02 PM CDT for Shelby County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 3:02 PM CDT (20:02 UTC)
Expired
Aug 18, 2016, 3:45 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS84 KBMX 182002
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT THU AUG 18 2016
 
ALZ025-027-035-182045-
CHILTON AL-TALLADEGA AL-SHELBY AL-
302 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...SOUTHERN
SHELBY AND SOUTHWESTERN TALLADEGA COUNTIES UNTIL 345 PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR AMERICAN VILLAGE TO NEAR HARPERSVILLE.
MOVEMENT WAS NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALABASTER...SYLACAUGA...CALERA...MONTEVALLO...CHILDERSBURG...COLUMBIA
NA...
JEMISON...WILSONVILLE...TALLADEGA SPRINGS...VINCENT...HARPERSVILLE...
WESTOVER...WILTON...UNIVERSITY OF MONTEVALLO...FAYETTEVILLE...LAY
LAKE...
ALPINE BAY RESORT...SHELBY COUNTY AIRPORT...LOGAN MARTIN DAM AND
AMERICAN VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3348 8628 3310 8626 3310 8649 3309 8651
      3302 8652 3296 8684 3315 8691 3343 8638
      3340 8638 3341 8635
TIME...MOT...LOC 2002Z 187DEG 8KT 3310 8681 3334 8638 

$$

32/DAVIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:01 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 18, 2:01 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
201 PM CDT THU AUG 18 2016

.DISCUSSION...

An uptick in coverage this afternoon as the upper ridge continues
to weaken over the area and some weak upper lift traverses across
the tennessee valley. Most of this is diurnally aided, however
lingering showers/storms have maintained themselves through the
past couple of evenings, so some isolated storms could very well
continue deep into the evening hours tonight.

Above average rain chances for Friday through Sunday as ample
moisture will work with a digging trough and frontal boundary.
Looks like most locations will see some rainfall through this
period. Drier air behind the boundary will push into the state and
limit any showers to the far southern counties on Monday with dry
conditions taking hold of the area thereafter. Pleasant
temperatures and humidity behind the front considering it is still
August.

88

&&

.AVIATION...
18Z TAF Discussion.

Afternoon satellite and radar shows developing storms primarily over
the north eastern portion of the CWA, near KBHM, KEET, KASN, and
KANB.  This afternoon and early evening day time heating will
instigate scattered thunderstorms for all sites however VFR
conditions will prevail.  Winds will remain light throughout the TAF
period and likely become more variable in the overnight hours.  A
chance of rain returns tomorrow morning, primarily for northern
sites.

92

&&

.FIRE WEATHER...

A hot and humid airmass will remain in place through the rest of
the week and into the weekend, with scattered afternoon and
evening showers and storms each day. Less humid air will make its
way into the state early next week. Critical fire weather
conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  87  72  88  73 /  30  70  40  60  40
Anniston    73  88  73  88  73 /  30  60  40  50  30
Birmingham  74  88  74  88  75 /  30  60  40  50  30
Tuscaloosa  74  89  74  89  74 /  40  60  40  50  20
Calera      74  89  73  88  74 /  30  60  40  50  30
Auburn      73  90  73  89  73 /  30  40  30  40  20
Montgomery  75  93  75  92  75 /  30  30  30  40  20
Troy        73  92  74  91  73 /  30  20  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 18, 5:33 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 AM CDT THU AUG 18 2016

ALZ011>015-017>050-191345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
533 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

HEAT INDICES WILL RISE ABOVE 100F MAINLY SOUTH OF I-20 BEGINNING
AROUND MIDDAY. ALONG AND SOUTH OF A LINE FROM DEMOPOLIS TO SELMA
TO PHENIX CITY, HEAT INDICES COULD REACH 105F FOR AN HOUR OR TWO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 18, 2:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     FORESTDALE              33.58N 86.90W
08/18/2016                   JEFFERSON          AL   TRAINED SPOTTER

            FORESTDALE FIRE AND RESCUE RESPONDING TO LARGE TREE THAT
            FELL AND DOWNED POWER LINES ALONG MALINDA DRIVE.
            ESTIMATED 40 TO 50 MPH WINDS. LOCATION APPROXIMATE. TIME
            ESTIMATED BY RADAR.

&&

JH
Special weather statement, Aug 18, 2:26 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT THU AUG 18 2016

ALZ027-036-182000-
TALLADEGA AL-COOSA AL-
226 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COOSA AND
SOUTHWESTERN TALLADEGA COUNTIES UNTIL 300 PM CDT...

AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARBLE VALLEY...OR NEAR TALLADEGA SPRINGS...MOVING NORTHEAST AT 15
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TALLADEGA SPRINGS...MARBLE VALLEY...FAYETTEVILLE...STRICKLAND
CROSSROADS...LAY LAKE AND CEDAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3312 8626 3300 8647 3302 8652 3306 8652
      3307 8651 3309 8651 3310 8649 3312 8648
      3312 8646 3313 8646 3314 8647 3318 8641
TIME...MOT...LOC 1926Z 219DEG 11KT 3306 8647

32/DAVIS
Local storm report, Aug 18, 2:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     1 SSW FORESTDALE        33.57N 86.91W
08/18/2016                   JEFFERSON          AL   TRAINED SPOTTER

            FORESTDALE FIRE AND RESCUE ALSO RESPONDING TO DOWNED TREE
            AND POWER POLE NEAR THE INTERSECTION OF COTTONWOOD DRIVE
            AND HANCHEY ROAD IN FORESTDALE. ESTIMATED 45 TO 55 MPH
            WINDS. TIME ESTIMATED BY RADAR.

&&

JH
Special weather statement, Aug 18, 2:40 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT THU AUG 18 2016

ALZ019-021-182015-
CALHOUN AL-CLEBURNE AL-
240 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEBURNE AND EAST CENTRAL
CALHOUN COUNTIES UNTIL 315 PM CDT...

AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF JACKSONVILLE...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLEMAN LAKE AND CAMPGROUND AND SWEETWATER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3366 8562 3372 8576 3384 8567 3380 8551
TIME...MOT...LOC 1940Z 219DEG 11KT 3375 8566

32/DAVIS
Local storm report, Aug 18, 2:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     1 SE FORESTDALE         33.57N 86.90W
08/18/2016                   JEFFERSON          AL   TRAINED SPOTTER

            LARGE TREE LIMB FELL BLOCKING A PORTION OF ROBERTA ROAD.
            ESTIMATED 40-50 MPH WINDS. LOCATION APPROXIMATE. TIME
            ESTIMATED BY RADAR.

&&

JH
Special weather statement, Aug 18, 3:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT THU AUG 18 2016

ALZ025-027-035-182045-
CHILTON AL-TALLADEGA AL-SHELBY AL-
302 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...SOUTHERN
SHELBY AND SOUTHWESTERN TALLADEGA COUNTIES UNTIL 345 PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR AMERICAN VILLAGE TO NEAR HARPERSVILLE.
MOVEMENT WAS NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALABASTER...SYLACAUGA...CALERA...MONTEVALLO...CHILDERSBURG...COLUMBIA
NA...
JEMISON...WILSONVILLE...TALLADEGA SPRINGS...VINCENT...HARPERSVILLE...
WESTOVER...WILTON...UNIVERSITY OF MONTEVALLO...FAYETTEVILLE...LAY
LAKE...
ALPINE BAY RESORT...SHELBY COUNTY AIRPORT...LOGAN MARTIN DAM AND
AMERICAN VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3348 8628 3310 8626 3310 8649 3309 8651
      3302 8652 3296 8684 3315 8691 3343 8638
      3340 8638 3341 8635
TIME...MOT...LOC 2002Z 187DEG 8KT 3310 8681 3334 8638

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:33 PM CDTSpecial Weather StatementBMXBlount27 min
Aug 18, 12:53 PM CDTSpecial Weather StatementBMXRandolph37 min
Aug 18, 1:29 PM CDTSpecial Weather StatementBMXLee31 min
Aug 18, 1:31 PM CDTSpecial Weather StatementBMXSt. Clair44 min
Aug 18, 1:42 PM CDTSpecial Weather StatementBMXJefferson33 min
Aug 18, 1:57 PM CDTSpecial Weather StatementBMXClay33 min
Aug 18, 2:05 PM CDTAreal Flood AdvisoryBMXEtowah, St. Clair115 min
Aug 18, 2:07 PM CDTSpecial Weather StatementBMXJefferson38 min
Aug 18, 2:13 PM CDTSpecial Weather StatementBMXDeKalb32 min
Aug 18, 2:26 PM CDTSpecial Weather StatementBMXCoosa34 min
Aug 18, 2:40 PM CDTSpecial Weather StatementBMXCleburne35 min
Aug 18, 3:43 PM CDTSpecial Weather StatementBMXTalladega32 min
Aug 18, 3:55 PM CDTSpecial Weather StatementBMXCoosa35 min
Aug 18, 4:05 PM CDTSpecial Weather StatementBMXShelby40 min
Aug 18, 4:22 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Aug 18, 4:33 PM CDTSpecial Weather StatementBMXElmore27 min
Aug 18, 4:50 PM CDTSpecial Weather StatementBMXChilton25 min
Aug 18, 5:33 PM CDTAreal Flood AdvisoryBMXJefferson117 min
Aug 18, 6:13 PM CDTSpecial Weather StatementBMXJefferson32 min
Aug 18, 6:23 PM CDTSpecial Weather StatementBMXAutauga52 min
Aug 18, 6:26 PM CDTSpecial Weather StatementBMXBibb49 min
Aug 18, 6:36 PM CDTSpecial Weather StatementBMXPickens24 min
Aug 18, 6:44 PM CDTAreal Flood AdvisoryBMXJefferson, Walker2 hr
Aug 18, 6:45 PM CDTSpecial Weather StatementBMXTuscaloosa30 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.